Iowa, 2008

Hail in Iowa, August 4, 2008

August 4, 2008 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced marginally large hail in Cherokee County of northwest Iowa in the early morning of August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail in Cherokee County of northwest Iowa in the early morning of August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 4, 3:55 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 4, 3:55 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 AM CDT MON AUG 4 2008

.DISCUSSION...
AGAIN A BUSY FORECAST THIS MORNING...DEALING WITH SHORT TERM
CONVECTIVE DEVELOPMENT AND EVOLUTION. COMPLICATING MATTERS IS THE
POOR OVERALL SHORT TERM PERFORMANCE OF ANY OF THE MODEL SUITE ON
CONVECTIVE PLACEMENT AND INTENSITY.  THIS LEADS TO SIGNIFICANT
DEVIATIONS ON BASE FIELDS FROM LIKELY OUTCOMES...AND USE OF
GUIDANCE DIFFICULT.

ON THE LARGE SCALE...DEEP WRN TROUGH IS FEATURE WHICH PROMISES TO
MUSH DOWN CNTRL RIDGE AND REARRANGE THE LARGE SCALE TO ERN TROUGH
WRN RIDGE IN TIME. WK WAVE LEADING MAIN TROUGH PUSHING FM NERN WY
INTO WRN SD ATTM...KICKING OFF SVR THUNDERSTORMS ATTM N AND NE OF
BLACK HILLS. SFC BNDRY HAS SETTLED SWRD TO JUST S OF FSD CWA AT
09Z. TMPS ALFT OVR THE BNDRY ARE NOT AS WARM AS YESTERDAY...AT LEAST
2C COOLER OVERALL. STILL A STRONG 9C MID LVL LAPSE RAPE IN PLACE...
AND TAIL OF YET ANOTHER IMPUSE MOVING ACRS MN HELPING TO KICK OFF
SOME MID LVL STORMS THRU NRN NEBRASKA AND INTO NW IA. MOISTURE
NICELY POOLED ON BOTH SIDES OF LOW LVL BNDRY...WITH REFRESHED
STRATUS ON COOL SIDE OF BNDRY...AND SOME DENSE FOG IN PLACE ON THE
EDGE OF CI SHIELD...ESPLY DENSE IN NERN SD AND W CNTRL MN. WL PUT
OUT A DENSE FOG ADVY THRU 9 AM FOR A FEW COUNTIES IN THE FAR N...
MORE SO FOR EXPECTED ADVECTION SWRD OF FOG INTO AREA THAN EXISTING
FOG AT THE TIME.  NEXT CONCERN IN ORDER IS THE STORMS MOVING THRU
SUX. VERY MULTICELLULAR WITH LACK OF SHEAR...SO EFFICIENT RAINERS
WILL MOVE THRU NERN NE...EXTREME SERN SD...AND NW IA EARLY MORNING.
MID LVL WNDS ARE MUCH STRONGER OVER WDL THAN NLG THIS MORNING...BUT
EFFECTIVE SHEAR PRETTY MUCH COMES OUT IN THE WASH WITH DEEPER LOW
LVL INVERSION NORTH...ARND 5 KFT OF NLY FLOW.  OF MORE CONCERN
OVERALL IS THE STRONG STORMS IN NWRN SD...WHICH ON EXPECTED MOTION
TRACK WOULD MOVE INTO KHON AREA ARND 15Z...AND ANYTHING CONTINUED
ALG/S HWY 14 CORRIDOR.  THESE STORMS HAVE MORE SHEAR...AND ALONG THE
STRONG ELEVATED INSTABILITY GRADIENT. THESE STORMS WOULD HAVE THE
THREAT TO PRODUCE LARGE HAIL AND DAMAGING WINDS MOVING THRU NRN CWA.
THERE IS REALLY NO STRONG LLJ TO MAINTAIN STORMS...WHICH MAY BE WHY
ALL MDLS SHOW DEMISE DURING MORNING HOURS. HOWEVER...WELL ENOUGH
ORGANIZED TO EXPECT MAINTENANCE OF STRENGTH THROUGH AT LEAST MID
MORNING.  TEMPS LAST COUPLE DAYS HAVE BEEN GROSSLY OVERESTIMATED
NORTH OF THE FRONTAL BNDRY...LKLY DISCOUNTING INVERSION EFFECT AS
WELL AS THE ABUNDANCE OF CLDS.  COMPLEX OF NE STORMS WL LKLY PUSH
BNDRY EVEN A BIT MORE SWRD BEFORE SLOWING/STALLING IN WAIT FOR UPR
PUSH FROM STRONG JET ENTRANCE REGION TONIGHT. WL ALSO BE DEALING
WITH STRONG OUTFLOW POOL FROM NRN STORMS.  FOR THIS REASON...WL
OVERALL KEEP TMPS ON THE COOLER SIDE OF GUIDANCE...AND MAY NOT HAVE
BEEN PESSIMISTIC ENOUGH FOR NRN AREAS...AS MODELS HAVE NO CLUE ON
LOCATIONS OF COLD POOL.

ATTENTION THEN TURNS TO SVR THREAT ENHANCING TONIGHT AS STRONGER
WAVE MOVES THRU NRN PLAINS. ONE OF THESE SITUATIONS ON NOT EXACTLY
KNOWING OUTFLOW LOCATIONS...STABILIZING EFFECTS OF MORNING
CONVECTION...AND HOW DISPLACEMENT OF STRONGER DYNAMICS NORTH FROM LO
LVL BNDRY S WL PLAY OUT.  EXPECT THAT ONCE MORNING STORMS TO NORTH
WKN...WL LEAVE A QUIET PERIOD FOR A WHILE. JET BEGINS TO ENCROACH ON
AREA BY LATE AFTN...ENDHANCING SHEAR AND MAKING USE OF ELEVATED
INSTABILITY ACRS REGION.  BEST THREAT LOOKS TO FOCUS CLOSER TO LOW
LVL BNDRY/FRONTAL FORCING SINCE OVERALL STABILITY OVER FRONT IS WKR
THAN PREVIOUS. AS LLJ TURNS A BIT THIS EVENING...TS SHUD DEVELOP
NWRD ACRS BNDRY THRU MAINLY SRN CWA. SHEAR/INSTABILITY PARMS WOULD
FAVOR AT LEAST A NOMINAL SVR THREAT...GENERALLY LARGE HAIL AND WIND
THREAT...UNLESS SFC FRONT HANGS UP MORE TO NORTH THAN
EXPECTED...WHERE COULD MAKE USE OF INCREASED DEEP LYR SHEAR AND LOW
LVL TURNING/MOISTURE POOLING FOR AN EARLY EVNG TOR THREAT.

AFTER TONIGHT...RELATIVELY TRANQUIL WEATHER WITH LESS HUMIDITY AND
FOR THE MOST PART SEASONABLE TMPS THROUGH THE END OF THE WEEK.
STRONGER WAVE FALLING INTO TROUGH WED/WED NIGHT TO NE ENHANCES A BIT
OF RETURN FLOW EARLY WED...WHICH MIGHT INTERACT WITH MID LVL BNDRY
AND COOLER TMPS ALFT FOR A FEW THUNDERSTORMS THRU WRN 1/3 OF CWA
DURING DAY. MODELS ARE VERY SKIDDISH ON DEFINING SECONDARY FRONT
BY LTR WED...WITH NAM CURIOUSLY JUMPING CONVERGENCE NWRD DURING EVNG.
WITH STRONGER FORCING THRU SW MN...WONDERING IF SHOULD NOT HAVE
ADDED IN LOW CHC ALG THIS ILL TIMED BNDRY A BIT EARLIER.

&&

.AVIATION...
LOW LEVEL NELY FLOW WL PRODUCE WDSPRD MVFR TO IFR CIGS AND VSBYS
THRU 15Z AND THEN GRADUALLY BECOME VFR. SCT TRW WL BE PSBL THRU 06Z.
OCNL MVFR CIGS AND VSBYS IN TRW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...DENSE FOG ADVY THRU 14Z FOR SDZ040.
MN...DENSE FOG ADVY THRU 14Z FOR MNZ071-072.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, Aug 4, 4:06 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 AM CDT MON AUG 04 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
506 AM CDT MON AUG 04 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL PUSH ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA EARLY THIS
MORNING. WHILE BRIEF TORRENTIAL RAINFALL IS THE LARGEST
THREAT...AN ISOLATED STORM MAY PRODUCE PENNY TO NICKEL SIZE HAIL
AND LOCAL DOWNBURST WIND GUSTS IN EXCESS OF 60 MPH.

OTHER STORMS WILL MOVE INTO AREAS NORTH OF INTERSTATE 90 IN THE
MID JAMES VALLEY BY MID MORNING...AND SPREAD TO THE EAST AND
SOUTHEAST THROUGH MIDDAY. WHILE THESE STORMS ARE EXPECTED TO
WEAKEN BY LATE MORNING...AREAS NORTH OF INTERSTATE 90 AND WEST OF
INTERSTATE 29 WILL BE CAPABLE OF DAMAGING WIND GUSTS IN EXCESS OF
60 MPH AND HAIL UP TO HALF DOLLAR SIZE.

THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON AND
EVENING...PRIMARILY SOUTHEAST OF A LINE FROM YANKTON TO WINDOM. A
FEW SEVERE STORMS WILL AGAIN BE POSSIBLE THROUGH LATE EVENING.

WIND AND FOG...
AREAS OF DENSE FOG WILL PREVAIL THROUGH 9 AM FOR AREAS AROUND
BROOKINGS...EASTWARD TOWARD MARSHALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE EARLY THIS MORNING SOUTHEAST
OF A LINE FROM VERMILLION TO SPENCER IOWA...AND THEN AFTER 10 AM
NORTH OF INTERSTATE 90 AND WEST OF INTERSTATE 29.

SPOTTER ACTIVATION WILL ALSO BE POSSIBLE AFTER 4 PM SOUTHEAST OF
A LINE FROM YANKTON TO WINDOM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 128 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
August 4, 5:10 AM CST to 5:25 AM CST
Where
Cherokee County, 1.72 mi SW of Fielding
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.650, -95.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131095.